Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Des Moines, IA

March 23, 2017Black Hawk County, Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 2:51 PM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 2:51 PM CDT (19:51 UTC)
Expired
Mar 23, 2017, 3:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 2:55 PM CDTHAIL 15 Sse Dumont, IANICKEL TO QUARTER SIZED HAIL JUST NORTH OF KESLEY. .
Mar 23, 3:20 PM CDTHAIL 1.753 Sse Waverly, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS53 KDMX 231951
SVRDMX
IAC013-017-023-232030-
/O.NEW.KDMX.SV.W.0037.170323T1951Z-170323T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
251 PM CDT THU MAR 23 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Black Hawk County in northeastern Iowa...
  Southwestern Bremer County in northeastern Iowa...
  Southern Butler County in north central Iowa...

* Until 330 PM CDT.

* At 251 PM CDT, a severe thunderstorm was located near Aplington, or
  7 miles southwest of Allison, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Waverly, Allison, Parkersburg, Clarksville, Shell Rock, Aplington,
  Janesville, Dumont, Bristow, Allison Municipal Airport and Waverly
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9300 4275 9302 4285 9243 4260 9244
TIME...MOT...LOC 1951Z 262DEG 46KT 4266 9289 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
2 follow-up statements
092 
WWUS53 KDMX 232005
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
305 PM CDT THU MAR 23 2017

IAC013-017-023-232030-
/O.CON.KDMX.SV.W.0037.000000T0000Z-170323T2030Z/
Black Hawk IA-Bremer IA-Butler IA-
305 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN BLACK HAWK...SOUTHWESTERN BREMER AND SOUTHEASTERN
BUTLER COUNTIES...

At 303 PM CDT, a severe thunderstorm was located near Shell Rock, or
8 miles southeast of Allison, moving east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained spotters reported quarter sized hail just north 
         of Kesley at 2:55 pm CDT. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Waverly, Allison, Clarksville, Shell Rock, Janesville and Waverly
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 9279 4279 9280 4285 9243 4260 9244
TIME...MOT...LOC 2003Z 262DEG 46KT 4268 9267 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
824 
WWUS53 KDMX 232026
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
326 PM CDT THU MAR 23 2017

IAC013-017-023-232034-
/O.EXP.KDMX.SV.W.0037.000000T0000Z-170323T2030Z/
Black Hawk IA-Bremer IA-Butler IA-
326 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLACK HAWK...
SOUTHWESTERN BREMER AND SOUTHEASTERN BUTLER COUNTIES WILL EXPIRE AT
330 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
most of southern Bremer County and the far northern portion of Black 
Hawk County east of Waverly and east of Janesville until 4 pm CDT 
this afternoon. 

LAT...LON 4260 9279 4279 9280 4285 9243 4260 9244
TIME...MOT...LOC 2024Z 262DEG 46KT 4271 9235 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:04 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 23, 1:04 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
104 PM CDT Thu Mar 23 2017

.SHORT TERM.../Today through Tonight/
Issued at 351 AM CDT Thu Mar 23 2017

High pressure over the eastern Great Lakes region will move
southeast today while an area of low pressure organizes across
eastern Colorado. This combination will lift a warm front north into
Iowa today along with strong theta-e advection. Good low level
saturation will occur below 700 mb however a wedge of dry air will
remain prominent generally from 700 to 500 mb. This dry layer and
associated inversion does leave some uncertainty today. Guidance is
suggesting instability today into tonight however much of this is
likely based from 850 mb and does not account for the warm nose
aloft which will inhibit vertical ascent. Possible forcing above the
dry layer could ignite isolated and highly elevated convection but
at this time, not seeing much chance beyond isolated at this point
as long as this dry/warm layer maintains. Chances for precipitation
lifting through the region this morning but likely to be more
drizzle to light rain with the forcing focused below 700 mb. The
precipitation chances will lift north and be mainly over the
northern portion of the area by later this afternoon into the
evening. The precipitation chances will settle back south into
central Iowa later tonight.

Temperatures today will be dependent on cloud cover. The low
ceilings should be north of Highway 30 by mid afternoon with the
warmer temperatures immediately behind this region. Highs still
looking in the mid 40s northeast to the upper 60s southwest.

.LONG TERM.../Friday through Wednesday/
Issued at 351 AM CDT Thu Mar 23 2017

The main forecast concern revolves around the system that will begin
to impact Iowa today.  Not much has changed with the overall
picture.  A deep trough over the West will develop a closed low as
it crosses into the Southern/central Plains.  A surface low will
develop a warm front that will extend from Kansas then Northeast
across Eastern Nebraska into Western and Northern Iowa by Friday
morning.  The frontal position has changed some by both the GFS and
Euro mainly being a little further West and North.  Deeper moisture
and pretty strong forcing will arrive by Friday afternoon across the
forecast area with some instability across the West and South. We
should see widespread showers by the afternoon along with some
thunderstorms...especially South.  Can't rule out a strong to severe
storm either with large hail and damaging wind the main threats. The
better chance for severe will remain South of the state but given
the strength of the system and the amount of forcing with it, storms
should form.

Friday night and Saturday the low shift South and East of Iowa and
we will be in the cold sector of the storm.  While the thunder
threat will diminish, the slow movement of the system will keep Iowa
in the deformation zone and bring a prolonged period of moderate to
occasionally heavy rainfall to the area.  I would not be surprised
to see several rivers have significant within bank rises and a few
may even go into minor flood.  This is something we will certainly
be watching for.

The system will finally pull far enough East during Sunday morning
to bring an end to the precip.  The break will be short lived though
as a Northern and Southern stream shortwave merge over the region
and bring another shot of precip mainly to Southern Iowa.

Towards the end of the forecast period another strong low develops
over the Southwest U.S. and moves towards Iowa by the end of the
forecast period.  This system looks very similar to the one that
will impact Iowa through Saturday though there are significant .
model differences at this point.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 104 PM CDT Thu Mar 23 2017

Storms moving through northern IA this afternoon, may impact KFOD
and KMCW. Will have to watch as they develop to the south for
other sites. Otherwise low level winds to kick up tonight, with
precip chances most sites by late in the period and beyond. CIGS
to likely raise overnight especially south, with IFR CIGS toward
the end of the period north. Thunder possible Friday, coverage
uncertain prior to 18z so have left out for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:50 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
450 AM CDT Thu Mar 23 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
450 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered non-severe storms are possible across the
Northern half of the state today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of moderate to locally heavy rain with isolated
non-severe thunderstorms are possible Friday and Saturday. Some
rises on local streams and rivers are possible where moderate or
heavy rainfall occurs.

SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

FAB

In the hours before

Local storm report, Mar 23, 1:43 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             EAGLE GROVE             42.67N 93.90W
03/23/2017  E0.50 INCH       WRIGHT             IA   TRAINED SPOTTER

            .

&&

BF
Local storm report, Mar 23, 1:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             EAGLE GROVE             42.67N 93.90W
03/23/2017  E1.00 INCH       WRIGHT             IA   TRAINED SPOTTER

            .

&&

BF
Local storm report, Mar 23, 1:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             GOODELL                 42.93N 93.61W
03/23/2017  E0.88 INCH       HANCOCK            IA   TRAINED SPOTTER

            .

&&

BF
Local storm report, Mar 23, 1:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             3 WNW HAVELOCK          42.85N 94.75W
03/23/2017  M1.00 INCH       POCAHONTAS         IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Mar 23, 2:03 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             KANAWHA                 42.94N 93.80W
03/23/2017  E1.00 INCH       HANCOCK            IA   TRAINED SPOTTER

            .

&&

BF
Special weather statement, Mar 23, 2:47 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 PM CDT THU MAR 23 2017

IAZ026-027-038-232015-
Grundy IA-Franklin IA-Butler IA-
247 PM CDT THU MAR 23 2017

...Thunderstorms With Possible Hail Moving into the Area...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aplington, or 11 miles southwest of Allison, moving east at 50 mph.

Nickel size hail will be likely with this storm.

Locations impacted include...
Allison, Parkersburg, Ackley, Shell Rock, Dike, Aplington, New
Hartford and Stout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4240 9254 4258 9312 4274 9306 4275 9256
      4247 9255 4247 9254
TIME...MOT...LOC 1946Z 273DEG 44KT 4263 9295

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:12 PM CDTSpecial Weather StatementDMXEmmet48 min
Mar 23, 12:23 PM CDTSpecial Weather StatementDMXPocahontas37 min
Mar 23, 12:57 PM CDTSpecial Weather StatementDMXHumboldt33 min
Mar 23, 1:23 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright25 min
Mar 23, 2:05 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin25 min
Mar 23, 2:47 PM CDTSpecial Weather StatementDMXButler28 min
Mar 23, 3:18 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer25 min
Mar 23, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth30 min
Mar 23, 4:19 PM CDTSevere Thunderstorm WarningDMXCerro Gordo26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.